Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 32, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 31, 2020, 3:56 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2020, 3:56 PM EDT (19:56 UTC)
- Expired
- Aug 31, 2020, 6:33 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974
WGUS53 KJKL 311956
FFWJKL
KYC011-173-312300-
/O.NEW.KJKL.FF.W.0032.200831T1956Z-200831T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
356 PM EDT Mon Aug 31 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northeastern Montgomery County in east central Kentucky...
Central Bath County in east central Kentucky...
* Until 700 PM EDT.
* At 356 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Mount Sterling, Owingsville, Ewington, Kendall Springs, Stepstone
and Bourbon Furnace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3816 8372 3810 8371 3807 8395 3812 8393
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
KAS2 follow-up statements
293
WGUS73 KJKL 312058
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
458 PM EDT Mon Aug 31 2020
KYC011-173-312300-
/O.CON.KJKL.FF.W.0032.000000T0000Z-200831T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-Bath KY-
458 PM EDT Mon Aug 31 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHEASTERN MONTGOMERY AND CENTRAL BATH COUNTIES...
At 457 PM EDT, Doppler radar indicated heavy rain falling across the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Mount Sterling, Owingsville, Ewington, Kendall Springs, Stepstone and
Bourbon Furnace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3816 8372 3810 8371 3807 8395 3812 8393
FLASH FLOOD...RADAR INDICATED
$$
KAS007 WGUS73 KJKL 312233 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 633 PM EDT Mon Aug 31 2020 KYC011-173-312242- /O.CAN.KJKL.FF.W.0032.000000T0000Z-200831T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery KY-Bath KY- 633 PM EDT Mon Aug 31 2020 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN MONTGOMERY AND CENTRAL BATH COUNTIES IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3816 8372 3810 8371 3807 8395 3812 8393 $$ KAS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:52 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 31, 2:52 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 252 PM EDT Mon Aug 31 2020 .UPDATE... Issued at 252 PM EDT MON AUG 31 2020 Another round of showers with some embedded lightning continues to develop across the Commonwealth, extending east into the Bluegrass and Lake Cumberland regions. This trend will continue into this evening as shortwave energy approaches the lower Ohio Valley. UPDATE Issued at 822 AM EDT MON AUG 31 2020 A band of showers and thunderstorms with locally heavy rain continues to move east northeast across the northern portions of the area. Pops were updated based on recent radar trends with the main difference to lower pops in the south. UPDATE Issued at 650 AM EDT MON AUG 31 2020 Hourly grids were freshened up based on recent radar and short term convective allowing model trends that supported cutting back pops in the south generally along or south of KY 80 and the Hal Rogers Parkway. Showers and some embedded thunderstorms have produced a radar estimated 1 to 2 inches over portions of Rockcastle County. The greatest coverage of showers and storms over the next few hours should be generally from near and south of I 64 to a line from nears Somerset to London to Jackson to Prestonsburg. Locally heavy rain will remain possible as an additional round of showers and thunderstorms to the west moves east toward the I 75 corridor. && .SHORT TERM...(Today through Tuesday) Issued at 450 AM EDT MON AUG 31 2020 Early this morning, an upper level ridge extended from the Gulf of Mexico into the Rio Grande Valley with another ridge across the eastern Pacific. An upper level trough continues to move on off into the Atlantic with westerly flow from the Plains to the eastern seaboard. An upper level ridge was north of the area over the Great Lakes while an upper level low was moving from Saskatchewan into Manitoba with a shortwave trough extending south into the Northern and Central Plains. Further west, a shortwave trough was moving into the Pacific northwest. Within the westerly flow across much of the eastern Conus, a shortwave trough was moving across eastern KY at this time and nearing the WV border. Another shortwave trough was upstream over IL/IN south into western KY and the TN Valley. At the surface, a warm front was working north across the southern counties to the east of a sfc area of low pressure over far western KY. Areas of showers and a few embedded thunderstorms continue moving across the area with some of the heavier rain falling across the southeastern portions of the area, across central KY and across areas nearer to the OH River from northern KY east. The airmass across the region is quite moist with PW generally in the 1.75 to 2 inch range. Today, the first shortwave should depart into the central Appalachians early today with the next shortwave moving across the lower OH Valley and into the middle OH Valley by evening. At the same time, the shortwave trough initially extending into the northern Plains will move into the Great Lakes and gradually shear on out to the north and east tonight. Further to the west the shortwave trough currently working into the Pacific northwest and northern Rockies vicinity should reach the Northern Plains to central Rockies vicinity by late tonight. Meanwhile, the sfc wave of low pressure should track into northern KY today and to the northeast of the area tonight. Further northwest, a cold front associated with the shortwave trough moving into the Great Lakes will begin to approach the OH Valley late today, however, this front will begin to stall out as a wave of low pressure moves along it and into the Great Lakes and height rises occur across portions of the southeast and Appalachian region. This scenario will put the region in the warm sector tonight. On Tuesday, initial upper level height rises are expected from the southeast into the Appalachian region though the change in upper level heights will be more neutral on Tuesday afternoon and early evening. A weak shortwave should pass northwest of the area as the next upper level trough nears the Great Lakes to central and southern Plains region. The main baroclinic zone will remain west and northwest of the area. Southwest flow should maintain a moist airmass across the region with dewpoints anticipated to be mainly in the low 70s with PW increasing late in the period again after brief relative min that should occur tonight to earlier in the day on Tuesday. Temperatures peaking in the mid to in some cases lower 80s in many areas should lead to marginal to perhaps moderate instability. As for chances of convection, the areas of convection mentioned earlier should continue to move to the east and northeast this morning. A relative lull may occur toward midday though as the next shortwave approaches and sfc wave moves into central KY some redevelopment is anticipated during the afternoon to early evening. Convection should diminish this evening as the warm front lifts north and east of the area and the shortwave begins to depart. The overnight hours should be dry under upper level height rises behind the departing shortwave. Neutral height falls and warm air near 700 mb should limit coverage, but it now appears that at least isolated convection should develop by late afternoon to early evening on Tuesday. .LONG TERM...(Tuesday night through Sunday) Issued at 542 AM EDT MON AUG 31 2020 Stagnant, muggy and unsettled weather will continue through Thursday night. Thereafter, a more progressive and cooler early autumn pattern takes hold of our weather starting with a cold front on Friday. The models are generally in broad agreement through the period, although minor timing differences remain. The extended period begins 00z Wednesday with a large upper level trough dominating central Canada and north central US while ridging prevails along the West Coast and over the Atlantic Seaboard/Southeast US. A weakening cutoff low will also be situated near the Four Corners region while the flow around the parent upper level trough shears away the circulation’s energy. At the surface, low pressure is situated over the Hudson Bay with a slow-moving frontal boundary arcing S-SW across the Great Lakes and Ozarks to near the TX/OK Panhandles. The the cutoff low's energy will stream along this baroclinic zone initiating multiple waves of low pressure through Thursday. A potent shortwave finally rotates through the parent trough Thursday night-Friday sweeping a more substantial cold front through the region. Dry and cool Canadian high pressure follows the front Friday night-Saturday night while strengthening ridging over the southern half of the US supports height rises aloft and a pronounced mid-level subsidence inversion. Southwest return flow quickly develops again on Sunday ahead of another shortwave and surface cold front early next week. In terms of sensible weather, the multiple waves passing along the nearby baroclinic zone will produce rounds of showers and storms from Tuesday night-Thursday night. There is certainly some potential for cell training given deep layer winds nearly parallel to the front. Additionally, efficient rain processes should prevail as warm cloud layer depths increase to over 12,000 feet, PWATs surge to 2.0 + inches and integrated vapor transport, IVT, (as per the ENS and NAEFS) exceeds the 90th percentile relative to climatology. This will likely result in an axis of heavier rainfall setting up near or north of the I-64 corridor in eastern Kentucky, as per the latest model suite. This developing situation will need to monitored for potential hydro issues as the event draws nigh. The clouds and rain along this precip axis will also suppress high temperatures to low 80s at best Wednesday and Thursday afternoons over the Bluegrass region. Less cloud cover is expected to the south allowing for greater diurnal destabilization and warmer high temps reaching the mid 80s both days. The 06z NAM12 depicts daytime MLCAPE values exceeding 2,000 J/kg over portions of SE KY both afternoons while bulk shear approaches 25-35 knots, potentially setting the stage for a few strong storms. Night lows are expected be within a few degrees of 70 through Thursday night. The much-awaited cold front quickly tracks across the area on Friday, with the ECWMF featuring a slight faster passage relative the the GFS and Canadian. A blend of the solutions shows the front pushing through northern Kentucky with relatively little fanfare during the morning hours but encounters increasing diurnal destabilization as it pushes through Southeast Kentucky. The latest GFS suggests MLCAPE values nearing 1000 J/kg while bulk shear increases to 30-40 knots. Again this would be sufficient for a few strong storms over southeast Kentucky. Much drier and cooler air surges in from the north behind the front, dropping PWATS under an inch and 850 temps down to 10-14 C by 18z Saturday. Dry conditions are expected area-wide Saturday given the dry air mass and the strong subsidence inversion capping the cumulus development. Warmer temps and increasing humidity levels return on Sunday as winds turn back to the southwest. High temps are forecast to range from the upper 70s to mid 80s north-to-south on Friday, cooling to the mid 70s to lower 80s on Saturday, then warming back into the low to mid 80s for Sunday. Friday and Saturday night’s lows should be refreshingly cool ranging through the 50s to near 60. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 252 PM EDT MON AUG 31 2020 Gradual improvement to VFR or high-end MVFR conditions has generally taken place this afternoon, but still seeing a few locales in the IFR realm. Beginning to see the next round of showers and occasional storms develop out west and build east into the eastern Kentucky airspace, likely bringing some localized reductions back to MVFR/IFR or worse conditions at times. Look for this to last through a good portion of this evening before winding down into tonight. Some low stratus or fog looks to become a concern tonight into Tuesday morning, with MVFR to IFR fog affecting most locations during the 6Z to 14Z period. Winds will average 5 knots or less through the period, though stronger sustained winds and gusts will occur with any thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GUSEMAN SHORT TERM...JP LONG TERM...GEERTSON AVIATION...GUSEMAN
Hazardous weather outlook, Aug 31, 4:11 AM EDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 411 AM EDT Mon Aug 31 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 411 AM EDT Mon Aug 31 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Scattered thunderstorms are possible through this evening. Areas of fog are expected to develop tonight and become locally dense at some locales. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible at times from Tuesday afternoon through Friday and again Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP/GEERTSON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:21 AM EDT | Areal Flood Advisory | JKL | Jackson, Pulaski, Rockcastle | 3 hr |
| Aug 31, 7:47 AM EDT | Areal Flood Advisory | JKL | Elliott, Rowan | 3 hr |
| Aug 31, 3:50 PM EDT | Areal Flood Advisory | JKL | Bath, Montgomery | 3 hr |
| Aug 31, 4:21 PM EDT | Areal Flood Advisory | JKL | Bath, Rowan | 2 hr |
| Aug 31, 4:36 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Aug 31, 5:49 PM EDT | Areal Flood Advisory | JKL | Pike | 116 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.